Alert archive / Montana / River Flood Warnings in 2018

River Flood Warning 4, NWS Great Falls, MT

March 27, 2018Blaine County, Montana

NWS Great Falls, MT issued this river flood warning at Mar 27, 2018, 7:43 PM MDT for Blaine County, Montana. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Mar 27, 2018, 7:43 PM MDT (01:43 UTC)
Expired
Mar 29, 2018, 12:00 AM MDT
In force
28 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
Minor

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 183 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clear Creek (North-central MT) near Chinook near mouth (CCMM8).

Action stage
4.5 ft
Minor stage
5.5 ft
Moderate stage
6.5 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06142400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

517 
WGUS45 KTFX 280143
FLWTFX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
743 PM MDT Tue Mar 27 2018

...The National Weather Service in Great Falls has issued a Flood 
Warning until Wednesday night for the following rivers in North Central and Southwest Montana...

 Clear Creek near Chinook 

. Warming temperatures and sufficient sunshine over the past several days has led to increased snow melt across most of North Central Montana, with the water now beginning to work its way into area creeks and streams. This increased runoff has caused Clear Creek near Chinook to rise to flood stage, with minor flooding expected to occur over the next several days.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Turn Around...Don't Drown. Motorists should not 
attempt to drive through water flowing over the road.

The latest stages and forecasts for rivers and streams can be found 
at our web page...water.weather.gov/ahps

&&

MTC005-281643-
/O.NEW.KTFX.FL.W.0004.180328T0143Z-180329T0600Z/
/CCMM8.1.ER.180328T0036Z.180328T0600Z.180329T0000Z.UU/
743 PM MDT Tue Mar 27 2018

The National Weather Service in Great Falls has issued a 

* Flood Warning for 
  The Clear Creek at Chinook.
* until late Wednesday night...Or until the warning is cancelled.
* At  6:30 PM Tuesday the stage was 5.5 feet.
* Flood stage is 5.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 6.0 feet after midnight tonight.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940

$$

Moldan
4 follow-up statements
330 
WGUS85 KTFX 280220
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
820 PM MDT Tue Mar 27 2018

...The Flood Warning continues for the following rivers in Montana..

  Clear Creek at Chinook affecting Blaine County

.Warming temperatures and sufficient sunshine over the past several days has led to increased snow melt across most of North Central Montana, with the water now beginning to work its way into area creeks and streams. This increased runoff has caused Clear Creek near Chinook to rise to flood stage, with minor flooding expected to occur over the next several days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn Around...Don't Drown. Motorists should not attempt to drive 
through water flowing over the road.

Stay tuned to NOAA Weather Radio or your local television or radio 
station for the latest information.

&

&&

MTC005-281720-
/O.CON.KTFX.FL.W.0004.000000T0000Z-180329T0600Z/
/CCMM8.1.ER.180328T0101Z.180328T0600Z.180329T0000Z.UU/
820 PM MDT Tue Mar 27 2018

The Flood Warning continues for
  the Clear Creek at Chinook.
* until late Wednesday night...Or until the warning is canceled.
* At  7:30 PM Tuesday the stage was 5.8 feet.
* Flood stage is 5.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 6.0 feet by
  midnight tonight.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940


$$

Moldan
030 
WGUS85 KTFX 280225
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
825 PM MDT Tue Mar 27 2018

...The Flood Warning continues for the following rivers in Montana...

  Clear Creek at Chinook affecting Blaine County

.Warming temperatures and sufficient sunshine over the past several
days has led to increased snow melt across most of North Central 
Montana, with the water now beginning to work its way into area 
creeks and streams. This increased runoff has caused Clear Creek 
near Chinook to rise to flood stage, with minor flooding expected 
to occur over the next several days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn Around...Don't Drown. Motorists should not attempt to drive 
through water flowing over the road.

Stay tuned to NOAA Weather Radio or your local television or radio 
station for the latest information.

&

&&

MTC005-281725-
/O.CON.KTFX.FL.W.0004.000000T0000Z-180329T0600Z/
/CCMM8.1.ER.180328T0101Z.180328T0600Z.180329T0000Z.UU/
825 PM MDT Tue Mar 27 2018

The Flood Warning continues for
  the Clear Creek at Chinook.
* until late Wednesday night...Or until the warning is cancelled.
* At  7:30 PM Tuesday the stage was 5.8 feet.
* Flood stage is 5.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 6.0 feet by
  midnight tonight. 

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940

$$

Moldan
455 
WGUS85 KTFX 281237
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
637 AM MDT Wed Mar 28 2018

...The Flood Warning continues for the following rivers in Montana...

  Clear Creek at Chinook affecting Blaine County

.Minor flooding is expected on Clear Creek this morning. The river
has fallen over a foot since Midnight. Expect the falling trend to
continue through this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn Around...Don't Drown. Motorists should not attempt to drive 
through water flowing over the road.

&&

MTC005-290337-
/O.CON.KTFX.FL.W.0004.000000T0000Z-180329T0600Z/
/CCMM8.2.ER.180328T0101Z.180328T0730Z.180329T0000Z.UU/
637 AM MDT Wed Mar 28 2018

The Flood Warning continues for
  the Clear Creek at Chinook.
* until late tonight...Or until the warning is cancelled.
* At 5:30 AM Wednesday the stage was 5.6 feet.
* Flood stage is 5.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is expected to fall below flood stage
  later this morning.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940


$$
484 
WGUS85 KTFX 281511
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
911 AM MDT Wed Mar 28 2018

...The Flood Warning is cancelled for the following rivers in 
Montana...

  Clear Creek at Chinook affecting Blaine County

.Clear Creek has gone below flood stage, thus the flood warning has
been cancelled. Reports from overnight indicate flooding did occur
along portions of Clear Creek. The likely cause of the flooding was
an ice jam or blocked culvert. The water has receded this morning.

MTC005-281541-
/O.CAN.KTFX.FL.W.0004.000000T0000Z-180329T0600Z/
/CCMM8.2.ER.180328T0101Z.180328T0730Z.180329T0000Z.UU/
911 AM MDT Wed Mar 28 2018

The Flood Warning is cancelled for
  The Clear Creek at Chinook.
* At 8:30 AM Wednesday the stage was 5.2 feet.
* Flood stage is 5.5 feet.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Mar 27, 6:09 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 27, 6:09 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
609 PM MDT Tue Mar 27 2018

.SYNOPSIS...
An upper level disturbance will move through the region tonight,
producing a few scattered rain or snow showers. Expect the strong
winds to diminish overnight as well, as colder air slowly moves
back into the region. Expect scattered rain or snow showers
Wednesday and Thursday, before a strong cold front and widespread
snow develops on Friday night.

&&

.5PM UPDATE...

The shortwave and associated low/mid level jet, responsible for
the windy conditions across parts of the area late this afternoon,
continues to push SE across the region. The low level jet will
strengthen for a few hours over Central MT before quickly
decreasing after 9pm. This jet plus a continued strong pressure
gradient will allow strong winds to continue for a few hours,
primarily over the plains, but also a few valley locations in SW
MT. For areas not already under a High Wind Warning, I am covering
this brief window of stronger winds with an SPS. However, after
collaboration with NWS Glasgow, it was decided to issue a short
term High Wind Warning for far southern Blaine County, primarily
from the Bears Paw Mtns to the Little Rockies where the wind may
be locally enhanced, allowing gusts to 60 mph (as has been seen in
recent obs from Zortman). MARTIN

&&

.AVIATION...
Updated 2358Z.

Strong winds and LLWS to continue impacting Central MT early this
evening.

Strong winds at and above the surface will allow gusty winds and
LLWS to continue over the plains of Central MT for a few more
hours, before a gradual decrease after 03Z. Attention then turns
towards a developing moist, NW flow as a front drops south out of
Canada. This front will likely bring a wind shift to CTB/HVR this
evening (as has been seen in recent obs across parts of southern
Alberta). The wind shift looks less pronounced as the front
settles into Central MT, but this potential will be monitored.
Ahead of and behind the front rain/snow showers will develop,
especially focused over/near the mountains. However, there are
some indications that bands of snow showers may develop over the
plains in the vicinity of HVR/GTF/LWT which could cause more
significant, but brief, reductions in VIS than currently
forecast. MARTIN

&&

.HYDROLOGY...
Updated 3 PM. Flood advisory continues for Chouteau County, with
minor reports of flooding continuing. The flood advisory will
likely be extended into Friday on later shifts, as local emergency
managers continue to report minor problems across the county.
Brusda

&&

.PREV DISCUSSION...
/ISSUED 245 PM MDT Tue Mar 27 2018/
Tonight through Thursday night...An upper level disturbance will
move through the region tonight, bringing an end to the strong
winds over North Central MT, while increasing the chances for
scattered rain/snow showers. Several inches of snow look
reasonable over Kings Hill, thus the winter weather advisory will
continue. Temperatures will be a touch cooler for Wed/Thu as
several weak upper level disturbances move through. As a result,
there will be a small chance for a passing rain/snow shower, with
the best chance for any precipitation in the mountains.

Friday through Tuesday...A fairly strong cold front will move
southward through the region late Friday afternoon and night.
Expect much colder temperatures behind the front, along with a
good chance for accumulating snow at all elevations Friday night
over Central and North Central MT. Snowfall amounts of 1 to 3
inches look possible at lower elevations and 3 to 6 inches in the
mountains. South of I-90, snow amounts look less, as the cold
front will likely stay just north of this region. Temperatures
over the weekend will be more like January over much of the
region. Snow showers will diminish a bit on Sunday, but the GFS
progs another cold front on Monday, with another round of
rain/snow. However, the EC model is much drier/warmer for early
next week. Thus confidence is low in the extended forecast at this
time. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  31  42  26  44 /  20  20  20  20
CTB  29  36  21  39 /  10  10  10  10
HLN  36  45  28  47 /  20  10  10  10
BZN  33  44  24  45 /  30  20  10  10
WEY  24  36  13  37 /  30  20  10  20
DLN  33  43  24  45 /  10  10   0  10
HVR  28  33  20  34 /  20  20  20  10
LWT  29  36  23  39 /  40  30  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM MDT this evening Blaine...Eastern
Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

Winter Weather Advisory until 6 PM MDT Wednesday Cascade...
Judith Basin...Meagher.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Mar 27, 5:16 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 PM MDT TUE MAR 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST 1 NNE CUT BANK          48.65N 112.32W
03/27/2018  M55 MPH          GLACIER            MT   MESONET

&&
Local storm report, Mar 27, 5:17 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 PM MDT TUE MAR 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     NON-TSTM WND GST 18 WSW BYNUM            47.87N 112.67W
03/27/2018  M55 MPH          TETON              MT   MESONET

&&
Local storm report, Mar 27, 5:19 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
519 PM MDT TUE MAR 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     NON-TSTM WND GST 2 SSE GEYSER            47.25N 110.48W
03/27/2018  M55 MPH          JUDITH BASIN       MT   DEPT OF HIGHWAYS

&&
Local storm report, Mar 27, 5:20 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT TUE MAR 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     NON-TSTM WND GST 9 NNE AUGUSTA           47.60N 112.31W
03/27/2018  M55 MPH          TETON              MT   OTHER FEDERAL

&&
Special weather statement, Mar 27, 5:26 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
526 PM MDT Tue Mar 27 2018

MTZ011>014-044>046-049>051-054-280300-
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole-
Liberty-Eastern Pondera-Eastern Teton-Judith Basin-Fergus-Meagher-
Including the cities of Havre, Rocky Boy, Great Falls, Floweree,
Carter, Fort Benton, Helena, Devon, Shelby, Ethridge, Galata,
Chester, Joplin, Lothair, Whitlash, Brady, Conrad, Ledger,
Fairfield, Dutton, Power, Raynesford, Geyser, Stanford, Windham,
Benchland, Hobson, Moccasin, Hilger, Lewistown, Martinsdale,
Checkerboard, Ringling, and White Sulphur Springs
526 PM MDT Tue Mar 27 2018

...Gusty Winds to Continue Across Portions of Central Montana this
Evening...

Strong, gusty winds of 40 to 55 mph are expected to continue for
another few hours across portions of Central Montana as well as
across the Helena Valley. After 9pm, wind speeds will quickly
decrease from north to south. For those traveling, prepare for
difficult travel at times, especially for high-profile vehicles.

MARTIN
Local storm report, Mar 27, 6:37 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
637 PM MDT TUE MAR 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG 3 SW GREAT FALLS        47.48N 111.34W
03/27/2018                   CASCADE            MT   BROADCAST MEDIA

            KFBB REPORTS OF A PINE TREE DOWN ON TOP OF A
            CAR IN SOUTHWEST GREAT FALLS, MT. 12PM
            REPORT TIME IS AN APPROXIMATION. BETWEEN
            1145 AND 1215, SUSTAINED WIND SPEEDS AT
            GREAT FALLS INTERNATIONAL AIRPORT AVERAGED
            35 MPH, WITH A PEAK WIND GUST OF 53 MPH.

&&

MOLDAN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:55 PM MDTAreal Flood AdvisoryTFXBlaine66 hr

Nearby

River Flood Warnings in Montana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.